|Follow up Q: flushing, faster pulse rate, feeling of higher BP as symptoms of viremia/HIV infection
Dec 28, 2003
Hi, I noticed in a post today that a guy, who was describing his first time on Combivir and Sustiva, mentiond that there was a significant improvement in "facial flushing,faster heart rate, feeling of high BP" and I think he mentioned burning skin sensation.
I have had all these symptoms since daignosis 1 1/2 years ago, plus others such as sore throat every day (feels obtructed), occasional difficulty breathing, and lesions on my tongue. My CD4 is still high (800), VL is very low (<1,000) and often undetectable.
My HIV and other doctors (ENT, GP) say that they have never heard of a faster heartbeat, flushing, and feeling if high BP associated with viremia. But this guy who wrote you described it and I experience it...and you seemed to validate it. In your experience, are these symptoms such as speeded up metabolism (trying to fight viral infection), faster pulse rate, feeling of higher BP and burning skin, (especially in the feet and legs, but also arms and abdomen), associated with viremic infection? I have struggled to understand why - considering they all hit me 2 weeks after infection and have continued through now - my doctors have refused to acknowledge that these symptoms could be due to viral infection. They literally shake their heads in puzzlement and say they cannot explain these specific symptoms. Do you often see such symptoms in your HIV patients?
Response from Dr. Pierone
Hello, you have specific knowledge of your body before and after HIV infection so your observations are valid. The constellation of symptoms that you describe is not common with HIV infection, but people respond differently and perhaps you are more in touch you're your physiology than others. Hearing of another person with similar symptoms provides external validation that someone else reacts similarly to this infection. It seems entirely logical that a speeded up metabolism from HIV infection could produce the symptoms that you have, even though many others with HIV don't have them. Again, individual variation in response to infectious agents is the norm, not exception.
I shake my head in puzzlement every day in the course of taking care of patients, it just means that I haven't seen this pattern of findings before and don't know what it means. In some cases, years later I will find out the answer. The first person that I saw with a buffalo hump was a participant in a study we were doing in the mid 90's on thymic hormone extract to bolster immune function. I thought that the hormone might be the cause, but several months later the first reports linking buffalo hump to protease inhibitors were published (my patient was on standard dose Norvir at the time).
If you elect to go on antiretroviral treatment and your symptoms disappear this would be the clincher. Best luck!
High CD4's, low VL, but bad symptoms
follow up on kaletra
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.